Winter Storm, Parmer
- When
- April 13, 4:00 PM CST to April 14, 6:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
An early spring cold air mass settled into the region on Easter Sunday and lingered around the region through the 13th and 14th. A passing mid level storm system provided enough atmospheric lift to generate widespread snowfall across the extreme southern Texas Panhandle into the northern South Plains.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An early spring cold air mass settled into the region on Easter Sunday and lingered around the region through the 13th and 14th. A passing mid level storm system provided enough atmospheric lift to generate widespread snowfall across the extreme southern Texas Panhandle into the northern South Plains. Friona (Parmer County) saw heavy snow for a period of time on the evening of the 13th reporting five inches of snow. Elsewhere, generally one to three inches of snow fell.
Snowfall reports below are from NWS cooperative weather observers or are public reports.
5.0 inches at Friona (Parmer County), 3.5 inches at Silverton (Briscoe County), 2.0 inches at Memphis (Hall County), 2.0 inches at Turkey (Hall County), 2.0 inches at Dimmitt (Castro County), 1.5 inches at Tulia (Swisher County), 1.5 inches at Estelline 3S (Hall County), 1.5 inches at Childress 7NW (Childress County), 1.3 inches at Childress (Childress County), 1.5 inches at Olton (Lamb County), 1.5 inches at Plainview (Hale County), 1.5 inches at Roaring Springs (Motley County), 1.0 inch at Muleshoe (Bailey County), and 1.0 inch at Floydada 9SE (Floyd County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 13, 1:43 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 243 PM CDT Mon Apr 13 2020 .SHORT TERM... Light snow did shift to the north of the forecast area this afternoon and clearing skies have managed to make it through about the southern two-thirds of the forecast area. Models remain consistent in re-enhancing snow/snow showers across northern New Mexico and the Texas Panhandle heading into the evening hours as a short wave trough exiting the Great Basin early this afternoon moves southeastward this evening and then eastward late tonight through Tuesday. Vorticity will end up mainly in a channeled fashion as it moves across the southern High Plains which should result in a west to east swath of precipitation that remains focused on the Panhandle. Lingering very modest instability in the mid-levels suggest the precip may retain its convective characteristics exhibited overnight across the forecast area and continuing to our north this afternoon. Result is the forecast remains on track for a period light precipitation mainly across the northern third of the forecast. Confidence even that far south in a solid swath of precipitation remains somewhat low, so precip chances around 50-60 percent will suffice for now. A fairly tight gradient to no precip mention will then be forecast across the central tier of the forecast area. Surface temperature remains challenging given cloud cover, neutral low level temperature advection, and a solid surface dew point depression. Set up, especially with winds expected to veer slightly toward east/southeast for the most of the area, combined with increasing cloud cover point to warmer end of guidance, but potential for cooling with precipitation will offset mainly across the north. Temps aloft favor snow, so once surface and near surface temperatures approach freezing, snow should be the main phase. While an uptick in precip intensity is likely compared to what has been observed northeastern New Mexico into the western Panhandle this afternoon, a period of sub-cloud moistening will be required before any meaningful precip reaches the ground. This set up has the hallmarks of an event where all but a few isolated spots remain 1/2 inch or below. Will hold off on an advisory at this point. Cold temperatures as discussed above should result in another widespread freeze. As last night, the Rolling Plains are the biggest question mark, but it will be close enough to a light freeze deep into the growing season to justify another warning for all but Kent and Stonewall counties. Lift and precip should shift east of the forecast area Tuesday morning, but lingering weak lift may make clearing out of cloud cover slower. Another chilly day thus looks to be on tap. .LONG TERM... Temps will moderate slightly Wednesday as sunshine will be more abundant and surface winds remain out of the south to southwest. Temps are expected to warm further on Thursday ahead of another approaching cold front. Winds ahead of the front will be on the gusty side out of the southwest with the FROPA occurring late Thursday night. Winds will be out of the north around 15-25 mph behind the front. This next front should be weaker than the one which passed yesterday as freezing temps Friday morning are only expected across our far northwestern zones at the current time. Temps will begin to warm once again going into the weekend. Models are in fairly decent agreement with having a closed upper low move eastward into southern CA by Friday, though models do have some significant differences. The ECMWF opens the low as it moves onshore and quickly absorbs the resulting shortwave trough into the main flow. There is still some energy left from the shortwave to allow for convective development mostly across our eastern zones Saturday. The GFS keeps the low closed as it moves across the southwestern US and does not bring the low to the FA until Sunday. The upper low then tracks overhead with most precip occurring on the backside of the low. && .LUB WATCHES/WARNINGS/ADVISORIES... Freeze Warning from midnight tonight to 10 AM CDT Tuesday for TXZ024>026-028>042. && 07/51
Hazardous Weather Outlook National Weather Service Lubbock TX 236 PM CDT Mon Apr 13 2020 TXZ021>044-141945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 236 PM CDT Mon Apr 13 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A Freeze Warning is in effect for the extreme southeastern Panhandle, much of the South Plains, and the northern Rolling Plains from midnight tonight until 10 AM Tuesday. Light snowfall is expected, mainly to the north of a Morton to Paducah line tonight. Snowfall amounts of less than 1 inch are forecast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A freeze is expected for the extreme southern Panhandle, the South Plains, and much of the Rolling Plains Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
10 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880069, 880071, 880073, 880075, 880076, 880077, 880078, 880079, 880080, 880081, 880082.